Thunderstorm Wind, Leslie
- When
- May 17, 6:03 PM EST
- Where
- Leslie County, 5 mi SE of Hyden
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.117, -83.300
Trees were down and completely blocking Cutshin Road.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 17, 3:20 PM EST, 2 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT SAT MAY 17 2003 NEAR TERM...19Z SFC ANALYSIS SHOWS ELONGATED AREA OF LOW PRESSURE OVER EASTERN ARKANSAS. A WARM FRONT EXTENDS NORTHEAST INTO KENTUCKY PUTTING OUR SOUTHERN COUNTIES IN THE WARM SECTOR. THIS AREA BECAME A BIT UNSTABLE THIS AFTERNOON WITH DEWPOINTS INTO THE MID 60S. LAPS CAPES AROUND 1000 TO 1500 J/KG AND NO CAP WILL SUPPORT EARLY EVENING TSRA. OVERNIGHT WARM FRONT CONTINUES TO LIFT NORTHWARD WITH H8 JET AND WILL BE THE FOCUS FOR POTENTIALLY HEAVY RAINFALL. PW/S WILL CONSISTENTLY STAY AROUND 1.5 INCHES. HAVE NOT ISSUED A FLOOD WATCH FOR FF JUST YET...WOULD LIKE TO SEE HOW THIS AFTERNOON/S EVENTS EVOLVE. AT ANY RATE OMEGAS INCREASE TOWARD MORNING WITH PRECIP ALONG THE WARM BOUNDARY THAT BECOMES NEARLY STATIONARY. SIMILAR SITUATION FOR TOMORROW AS INVERTED TROUGH REMAINS NEARLY STATIONARY ALONG OUR NORTHERN COUNTIES. THE GREATEST POTENTIAL FOR FF WOULD BE IN THE NORTHERN COUNTIES ALONG FOCUSING MECHANISM EARLY IN THE DAY. POPS LOWER TO CHANCE AS UPPER SUPPORT CONTINUES TO DRIFT AWAY AND NORTHERN STREAM WAVE MOVES THROUGH. MON AND TUE RW AND TSRA CHANCES CONTINUE WITH INVERTED TROUGH...BUT LESSEN WITH WEAK DYING RIDGE SLIDING EAST. TS ARE IN GRIDS IN ALL ZONES THROUGH THE PERIOD...BUT EXPECT THAT THE POSSIBILITY LIES DURING THE PEAK HEATING HOURS AND FOR OUR SOUTHERN COUNTIES. ...EXTENDED... EXTENDED MODELS IN AGREEMENT WITH A TRANSITION IN THE UPPER LEVEL PATTERN OVER NORTH AMERICA LATER THIS WEEK...AS FLOW GOES FROM A BLOCKY PATTERN TO MORE OF A RIDGE WEST/TROF EAST PATTERN. THIS WILL KEEP TEMPERATURES A LITTLE BELOW NORMAL FOR THE LATER HALF OF THE WEEK. AS FOR SENSIBLE WEATHER...RICH GULF MOISTURE WILL BE FIRMLY IN PLACE ACROSS MUCH OF THE SOUTHEAST AT THE BEGINNING OF THE EXTENDED PERIOD. DECENT FRONTAL BOUNDARY WILL MOVE SOUTHEAST ACROSS THE AREA DURING THE DAY ON WEDNESDAY. FOR NOW...HAVE KEPT CHANCE POPS IN FOR WEDNESDAY MORNING AND THEN DRYING THINGS OUT BY THE AFTERNOON. THURSDAY THROUGH SATURDAY LOOK DRY AT THIS POINT AS HIGH PRESSURE BUILDS INTO THE REGION. AS FAR AS TEMPS GO...00Z GFS OPERATIONAL NUMBERS WERE IN GOOD AGREEMENT WITH 00Z ENSEMBLES...FOR THIS PACKAGE...GENERALLY USED A BLEND...WITH ONLY MINOR TWEAKS FROM THE PREVIOUS PACKAGE. SHORT TERM: OUDEMAN LONG TERM : JARVIS .JKL...TORNADO WATCH UNTIL 8 PM EDT ALL COUNTIES --------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW --------------------------------------------------------------- 1115 AM EDT SAT MAY 17 2003 UPDATE FOR MINOR CHANGES. LOWERED TEMPS TO NEAR 70 AND ADJUSTED TIMING OF POPS FOR THIS AFTERNOON. LOOKING AT THE POTENTIAL FOR A FFA FOR FF THAT WOULD BE ISSUED LATER THIS AFTERNOON. .JKL...NONE. OUDEMAN ----------------------------------------------------------------- PREVIOUS DISCUSSIONS FOLLOW ----------------------------------------------------------------- 258 AM EDT SAT MAY 17 2003 TIMING OF CONVECTION AND FLOODING POTENTIAL OVER THE WEEKEND REMAINS THE BIGGEST FORECAST CHALLENGES. UPPER LOW SPINNING ACROSS E OK/W AR ATTM...WILL BE THE DRIVING WEATHER FEATURE OVER THE NEXT SEVERAL DAYS. AS THIS SYSTEM APPROACHES...A WEAK WAVE EJECTS OUT AHEAD OF IT ACROSS KY TODAY...AND UPPER DIFFLUENCE INCREASES AS WELL. IN ADDITION... SOUTHWEST 850MB WINDS ARE PROGGED TO INCREASE WITH GOOD LOW LEVEL CONVERGENCE ALREADY TAKING PLACE ACROSS SOUTHERN KY PER LAPS. ALL THIS SUGGESTS PCPN SHOULD BEGIN BREAKING OUT ACROSS SRN PORTION OF THE FORECAST AREA EARLY...THIS SPREAD NORTH AS THETA-E ADVECTION/UPPER DIFFLUENCE AND 500MB DEFORMATION ZONES SHIFTS NORTH. CONCERNED ABOUT HVY PCPN WITH PW VALUES IN EXCESS OF 1.5 INCHES...BUT WILL HOLD OFF ON ANY FLOOD WATCHES FOR NOW. POPS ALREADY IN CATEGORICAL RANGE...AND WILL PUSH THEM UP EVEN MORE. WILL ALSO DROP HIGHS A FEW DEGREES WITH ABUNDANT CLOUD COVER/PCPN. FOR SATURDAY NIGHT...500MB DEFORMATION ZONE DECREASES...BUT WITH THETA-E RIDGE STILL IN PLACE WILL CONTINUE WITH LIKELY POPS..WITH BEST FOCUS ACROSS OUR NORTHERN AND NORTHEAST COUNTIES...WHERE GREATEST THETA-E ADVECTION...850MB CONVERGENCE PROGGED. EXPECT PCPN TO DIMINISH DURING THE DAY SUNDAY...AS UPPER LOW CONTINUE TO WEAKEN...AND WAA/THETA-E ADVECTION DIMINISHING. OTHERWISE...WILL BRING DOWN TEMPS A FEW DEGREES WITH PLENTY OF CLOUD COVER STILL EXPECTED. GFS MODEL MUCH MORE PRONOUNCED WITH LOW LEVEL WARM FRONT ACROSS OHIO RIVER BY 12Z MONDAY...AND CONSIDERING IT HAS NOT BEEN VERY CONSISTENT OVER THE PAST SEVERAL RUNS...WILL LEAN TOWARD THE ETA SOLUTION OF KEEPING A BROAD SE LOW LEVEL FLOW ACROSS THE REGION. WITH FCST SOUNDINGS STILL INDICATING A DEEP MOISTURE LAYER...WILL KEEP CHC POPS IN THE FORECAST...WITH THE GREATEST CHANCES AGAIN IN THE NORTHERN AND EASTERN ZONES WHERE ETA PROGS THE NOSE OF LOW LEVEL THETA-E RIDGE. WHILE AN UPPER LEVEL RIDGE BEGINS TO TAKE HOLD OVER OUR AREA MONDAY...MODELS HINT THAT A SHORT WAVE TROF RIDES DOWN THROUGH THIS RIDGE. WHILE THE TIMING/LOCATION OF THIS FEATURE IS STILL VERY MUCH IN DOUBT...STILL EXPECT SCATTERED AFTERNOON TSRA TO DEVELOP WITH NICE INSTABILITY AXIS ENTRENCHED ACROSS THE AREA AND FCST CAPES OF 500-1000 J/KG. AS A RESULT...WILL KEEP CHANCE POPS GOING...WITH BEST PROBABILITY OF PRECIP IN WESTERN ZONES. UPPER RIDGE STARTS TO BREAK DOWN MONDAY NIGHT AS A NORTHERN STREAM SYSTEM PUSHES INTO MN BY 12Z TUESDAY. INCREASING LOW LEVEL SOUTHERLY FLOW AHEAD OF THIS FEATURE WILL KEEP DEWPOINTS AOA 60 FOR MOST LOCATIONS...THUS WILL BRING UP LOW TEMPS A FEW DEGREES. WITH MOIST PROFILE CONTINUING (PW/S 1.50+)...STRONG LOW LEVEL VEERING WINDS...AND WEAK SHORTWAVES STILL ROTATING THROUGH WEAKENING RIDGE...WILL INCREASE POPS MONDAY NIGHT AND ELIMINATE EVENING WORDING. .JKL...NONE. HYSELL -------------------------------------------------------------- PREVIOUS FORECAST DISCUSSIONS FOLLOW: -------------------------------------------------------------- 925 PM EDT FRI MAY 16 2003 WITH LOSS OF DAYTIME HEATING...AFTERNOON AND EVENING CONVECTION CONTINUES TO DIE DOWN. AS THE RESULT OF CONVECTION HAD TO DROP TEMPS IN THE GRIDS A BIT FOR THE SOUTHERN CWA. ULTIMATELY...EXPECT LOW TEMPS TO BE ABOUT THE SAME TOMORROW AS IS CURRENTLY FORECASTED. SO NO FURTHER CHANGES TO TEMPS. ONLY OTHER CONCERN IS THE POSSIBILITY OF SOME FOG OVER AREAS THAT HAD THUNDERSTORMS THIS EVENING. HOWEVER...SHOULD NOT BE ANYTHING WIDESPREAD AS AREAS TO RECEIVE SUBSTANTIAL RAINFALL WAS LIMITED. CONVECTION TO FAR WEST WITH MCS CURRENTLY MOVING INTO WESTERN KY/TN. THIS ACTIVITY IS SUPPOSE TO MOVE INTO EASTERN KENTUCKY BY TOMORROW AS UPPER LEVEL LOW GRADUALLY SHIFTS INTO AREA...THEN STALLS OUT SOMEWHAT BEFORE GRADUALLY FILLING AND DISAPPEARING. ALL INDICATIONS ARE THAT LULL IN ACTIVITY CAN BE EXPECTED OVERNIGHT UNTIL THE MCS APPROACHES OUR AREA TOMORROW MORNING. CONSEQUENTLY...LOWERED POPS FOR OVERNIGHT PERIOD...ACTUALLY JUST SHIFTED TIMING OF POP BACK 3 TO 6 HOURS IN GRIDS. UPDATE OUT SHORTLY. .JKL...NONE. RAY
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 540 PM EDT SAT MAY 17 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TONIGHT. ...SEVERE THUNDERSTORM WATCH FOR PORTIONS OF FAR SOUTHEAST KENTUCKY UNTIL 10 PM EDT... A LARGE LOW PRESSURE SYSTEM CURRENTLY OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL SLOWLY MOVE SOUTHEAST ACROSS THE SOUTHERN TIER OF STATES IN THE NEXT 12 TO 24 HOURS. AHEAD OF THIS SYSTEM...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS EASTERN KENTUCKY. THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS OVER ALL OF EASTERN KENTUCKY THIS EVENING. THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL. THE AREA AT MOST RISK FOR SEVERE WEATHER TONIGHT WILL BE COUNTIES THAT BORDER TENNESSEE AND VIRGINIA. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT FOR THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH WEDNESDAY...AND THE PERSISTENT RAINS MAY PRODUCE HIGH WATER ALONG SMALL CREEKS AND STREAMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. JARVIS
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 551 PM EDT SAT MAY 17 2003 TORNADO WATCH NUMBER 406 THAT WAS IN EFFECT UNTIL 8 PM EDT FOR ALL OF EASTERN KENTUCKY HAS BEEN CANCELLED. HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES... WHITLEY...BELL...CLAY...HARLAN...KNOX...LESLIE...LETCHER...AND PERRY. THIS SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL JARVIS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
643 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM BARBOURVILLE KY WIND DAMAGE
05/17/03 KNOX NEMEROUS TREES DOWN IN
BARBOURVILLE. POWER LINES
DOWN. TREES DOWN COUNTY
WIDE. REPORTED BY DISPATCH
AND LAW ENFORCEMENT.
RAYPRELIMINARY LOCAL STORM REPORT...CORRECTION FOR GRAMMAR
NATIONAL WEATHER SERVICE JACKSON, KY
643 PM EDT SAT MAY 17 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0615 PM BARBOURVILLE KY WIND DAMAGE
05/17/03 KNOX NUMEROUS TREES DOWN IN
BARBOURVILLE. POWER LINES
DOWN. TREES DOWN COUNTY
WIDE. REPORTED BY DISPATCH
AND LAW ENFORCEMENT.
RAYThe Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 23:00 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees were down and completely blocking Cutshin Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5354757.